Medicines That Can Cause Blisters
Many prescription and nonprescription medicines, including some that you put directly on the skin, may cause blisters. A few examples are:
- Nonsteroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen (for example, Advil or Motrin), naproxen (for example, Aleve), or piroxicam (for example, Feldene).
- Medicines you put on your skin (topical medicines), such as Neosporin or benzocaine (for example, Anbesol, Hurricaine, or Orajel), and ethylenediamine, which is used in some topical medicines.
- Seizure medicines.
If the blisters are only mildly annoying and other symptoms are not present, stopping the use of the medicine or ointment may be all that is needed. Call your doctor. He or she may be able to prescribe another medicine for you.
Blisters that occur with other signs of illness (such as fever, chills, nausea, vomiting, or diarrhea), may mean a more serious problem, such as Stevens-Johnson syndrome. Talk with your doctor if a medicine may have caused blisters and you have other signs of illness.
If you think your blisters may be caused by a medicine:
- Call the doctor who prescribed the medicine to find our whether you should stop taking the medicine or take a different one. An appointment may not be needed.
- If you are taking a medicine that was not prescribed by a doctor, stop taking it. Call your doctor if you feel you need to keep taking the medicine or if you need help to control your symptoms after you stop taking the medicine.